Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Should my friend continue HIV medications during chemotherapy?
Oct 14, 2001

I have a friend who has just been diganosed with lymphoma in the neck which has spread to her chest and is interfering with her breathing. She needs to start chemo quickly, although the stage of the disease has not yet been determined.

About 2 months back she started HAART (HIV medications) with AZT, 3TC and NVP. The AZT caused anemia and the regimen was recently changed to replace AZT with d4T. But she has done well on this treatment with viral load undetectable and CD4s rising above 200.

I understand the doctors are suggesting she should stop HAART for the 18 week duration of the chemo. Recent answers here seem to call that into question. What is your advice as to continuing HAART while on chemo?

Thanks Chris

Response from Dr. Dezube

Dear Chris: Virtually all my patients who go through chemotherapy for AIDS-related lymphoma receive HAART (HIV medications) at the same time. I believe that the data show that patients who get both chemotherapy and HAART do better than patients who get chemotherapy alone. Of course, not every patient can tolerate simultaneous chemotherapy and HAART, and not every physician agrees with me. Physicians often disagree about a given patient's management. I personally believe your friend's regimen of d4T, 3TC and NVP would go well with chemotherapy. I wish you and your friend luck. BD.


Previous
What should I do about my lymph node? Could it be Hodgkin's?
Next
I had a brain tumor. Do I now have HIV?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement